MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MUSTMINI OCCIPITAL SCREW; MUST MINI OCCIPITAL SCREW, Ø4 X 6MM

MEDACTA INTERNATIONAL SA MUSTMINI OCCIPITAL SCREW; MUST MINI OCCIPITAL SCREW, Ø4 X 6MM
Model Number 03.75.800
Medical Device Problem Codes Osseointegration Problem (3003); Migration (4003)
Health Effect - Clinical Codes Erosion (1750); Insufficient Information (4580)
Date of Event 01/16/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The occipital screws from the occipital plate came loose.Five screws detached, causing significant bone erosion in the skull.Primary surgery was performed on (b)(6) 2024.Revision surgery will be performed soon.
 
Additional Manufacturer Narrative
Follow up 1: piece returned on (b)(6) 2025.Visual inspection.Devices details.Revision surgery year.Event description updated (b5).Codes update and corrections (h6).Batch review performed on 14 april 2025 lot 2459956: 20 items manufactured and released on 01-jul-2024.Expiration date: 2029-06-05.No anomalies found related to the problem.To date, 6 items of the same lot have been sold with one similar reported event during the period of review.Additional item involved in the event, batch review performed on 14 april 2025: must mini 03.75.802 must mini occipital screw, ø4 x 8mm (ste) (k182837) lot.2458996 lot 2458996: 20 items manufactured and released on 27-may-2024.Expiration date: 2029-04-24.No anomalies found related to the problem.To date, 9 items of the same lot have been sold with one similar reported event during the period of review.Visual inspection performed by r&d manager: based on the visual inspection performed on the retrieved devices, no visual defects and/or anomalies were observed.Both the screws and plate device were intact and expected to be functional as a virgin ones.Additional consideration as following: 1) the plate was straight, and not contoured during the surgery.The plate can be contoured to improve the contact surface with the bone based on individual anatomy, reducing the clearance between the device and the bone as well as improving the screw bone purchase.The contouring of the plate makes it flush to the bone as well as improve the bone purchase of screws, in particular in thinner cortical bone 2) the post x-ray were not available and it was not possible to verify the final position of the plate and the effective bone purchase of the screws 3) it is not clear if the screw hole preparation was correctly performed to create the path for the screws based on the identified diameter and length.This solution helps the positioning of screws, in particular when the bone is sclerotic and the risk of strip-off the bone is higher.4) oc screws fixation force is defined under discreption of users and remain unknown.It is supposed that unsufficient fixation and a possible clearance between the plate and the bone may lead to micromotion of the plate with increased risk for screws loosening.5) the individual condition of the bone, osteoporotic vs sclerotic, and the thickness of the cortical bone can affect the success/unsuccess of the surgery, in terms of optimal bone purchase and final stability.In conclusion ,considering all the possible variation analysed within this case it was not possible to define the real root cause that led to screws loosening and subsequent surgery failure.Root cause: based on the information available, no definitive root cause can be established, while the device history record review does not indicate any potential manufacturing-related issue.Although it cannot be confirmed, the issue reported may have resulted from application-specific factors and/or patient-related conditions, such as limited bone quality, in combination with potential intraoperative variables, including plate contouring, screw hole preparation, and screw fixation anomalies.
 
Event or Problem Description
The occipital screws from the occipital plate came loose and detached, causing significant bone erosion in the skull.Primary surgery was performed on (b)(6) 2024.Revision surgery performed in 2025 (exact date unknown).

Brand Name
MUSTMINI OCCIPITAL SCREW
Common Device Name
MUST MINI OCCIPITAL SCREW, Ø4 X 6MM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key21355129
Report Number3005180920-2025-00072
Device Sequence Number7854052
Product Code NKG
UDI-Device Identifier07630030865398
UDI-Public07630030865398
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K182837
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number03.75.800
Device Lot Number2459956
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/11/2025
Supplement Report FDA Received Date05/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale